Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Charleston, SC

November 1, 1997Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Nov 1, 1997, 11:35 PM EST for Berkeley County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1997, 11:35 PM EST (04:35 UTC)
Expired
Nov 2, 1997, 12:00 AM EST
In force
25 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 020434
SVRCHS
SCC015-020500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 PM EST SAT NOV 1 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY
 
AT 1133 PM EST...NATIONAL WEATHER SERVICE RADAR IN CHARLESTON INDICATED
A SEVERE THUNDERSTORM NEAR THE INTERSECTION OF STATE ROAD AND INTERSTATE
26. THIS STORM IS MOVING NORTHEAST AT 45 MPH AND WILL AFFECT THE
SOUTHERN PORTION OF LAKE MOULTRIE AND MONCKS CORNER AREA BY 1140 PM. THE
STORM WILL AFFECT THE ALVIN AREA BY 1150 PM.
 
 
A TORNAhDO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 9:00 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 1, 9:00 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EST SAT NOV 1 1997

PCPN SHLD MOVG THRU CSRA AND WRN SC IN ADVANCE OF CD FNT LOC ALND AL/MS
BORDER. SAT PIX SHOWS A DISTINCT CLEARING LINE INDICATING CD FNT. SVRL
OUTFLOW BOUNDARIES IN GA/SC ALONG WITH AN INC LLJ AND APPRCHNG UPR LVL
FORCING WILL AID IN TSTM DVLPMENT THAT IS POS SVR. FOR ERN SC/GA EXPECT
CUR ZONE FCST GROUPS TO REFLECT CONDITIONS OVNT. CWF...WINDS ON CSTL
WATERS BLO 20 KTS ATTM...BUT WL INCREASE AS PRESS GRAD TIGHTENS OVNT.
CUR FCST IS FINE.

RMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 9:33 PM ESTSevere Thunderstorm WarningCHSHampton27 min
Nov 1, 11:00 PM ESTSevere Thunderstorm WarningCHSColleton30 min
Nov 1, 11:10 PM ESTSevere Thunderstorm WarningCHSDorchester35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.